Texas, 2014

Damaging Wind in Texas, July 1, 2014

July 1, 2014 · NWS EPZ · 1 event in 1 county or zone

A back door cold front moved into the region with east winds bringing in deep moisture up to about the Rio Grande Valley. Upper level flow was out of the northwest providing sufficient shear for some severe thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A back door cold front moved into the region with east winds bringing in deep moisture up to about the Rio Grande Valley. Upper level flow was out of the northwest providing sufficient shear for some severe thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 1, 1:31 PM MST, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 1, 1:31 PM MST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
231 PM MDT TUE JUL 1 2014

.SYNOPSIS...
A PUSH INTO THE BORDERLAND BEHIND A FRONTAL BOUNDARY OUT OF THE
PLAINS WILL INTRODUCE INCREASED MOISTURE TO THE BORDERLAND TUESDAY
AFTERNOON. THIS WILL MEAN INCREASED INSTABILITY AND BETTER
PROBABILITIES FOR SHOWERS AND THUNDERSTORMS THIS EVENING AND
OVERNIGHT THROUGH WEDNESDAY. ISOLATED TO SCATTERED STORMS ARE
EXPECTED ACROSS THE REGION FOR THIS PERIOD. STORMS WILL MOVE SLOW
AND SOME WILL PRODUCE HEAVY RAIN WITH POTENTIAL FOR LOCALLIZED
FLASH FLOODING. IN ADDITION...A FEW STORMS MAY PRODUCE GUSTY
OUTFLOW WINDS AND SMALL TO MODERATE HAIL. LATER IN THE WEEK AND
OVER THE WEEKEND STORMS SHOULD FOCUS MORE WEST AND OVER AREA
MOUNTAINS AS WE SEE A MINOR AMOUNT OF DRYING. STILL WARM
TEMPERATURES AND ISOLATED STORMS WILL BE A CONSTANT THEME FOR OUR
WEATHER.

&&

.DISCUSSION...
SPENT THE MORNING WATCHING WEAK OUTFLOWS FROM VIRGA HEADING SOUTH
THROUGH THE RIO GRANDE VALLEY...AND THE EARLY AFTERNOON WATCHING
THE STRONGER FRONTAL PUSH FROM THE EAST ADVANCING INTO THE CWFA.
AT 1PM MDT...TCS IS NOW UP TO A51F DEWPOINT WITH NW WINDS...EL PASO
COUNTY OBS ALSO SHOWING INCREASED NE FLOW WITH DEWPOITNS IN THE
50S. BY 00Z THE MODELS HAVE THE EAST PUSH UP AGAINST THE
CONTINENTAL DIVIDE WITH DEWPOINTS IN THE 50S EAST...40S WEST. PROG
SOUNDINGS INDICATE PW'S NEAR 1.25" EAST...0.75" WEST. INCREASING
INSTABILITY WITH THE MOISTURE BUMP AND AFTERNOON TEMPS HAVE LI'S
IN THE -1 TO -3 RANGE WITH CAPES OVR 1000J/KG EAST AND 200-400J/KG
WEST. NEEDLESS TO SAY WE WILL BE JUICED AND UNSTABLE FOR THE FIRST
COUPLE PERODS OF THIS FORECAST PACKAGE. A COUPLE MORE
CONSIDERATIONS TO NOTE...STORMS WILL MOVE SLOW AND RAINFALL COULD
BE HEAVY IN SOME STORMS. THUS FLASH FLOODING OVER LOCAL AREAS IS
POSSIBLE. ALSO...WITH DEEP INSTABILITY...A FEW STORMS COULD
APPROACH OR BECOME SEVERE WITH STRONG OUTFLOWS...AND SMALL TO
MODERATE HAIL TONIGHT.

THE EAST FLOW INGEST OF MOISTURE CONTINUES OVERNIGHT AND THROUGH
WEDNESDAY KEEPING THE MOIST AND UNSTABLE AIRMASS OVER THE REGION.
THUS ANOTHER ROUND OF WIDESPREAD ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE FORECAST AREA. WITH
ADDITIONAL MOISTURE AND CLOUDS THE AIRMASS WON'T WARM AS READILY
KEEPING MAX TEMPS A DEGREE OR TWO BELOW SEASONAL NORMALS THROUGH
AT LEAST THURSDAY...AND MAYBE AGAIN FRIDAY...DEPENDING ON CLOUD
COVERAGE.

FOR THURSDAY AND FRIDAY THE LOW LEVEL WINDS BECOME A BIT MORE
SOUTHEASTERLY AND THE DEEPEST MOISTURE LOOKS TO FOCUS MORE WEST
NEAR THE AZ/NM BORDER...WITH A SLIGHT DRYING OF THE ENVIRONMENT
EAST OF THE RIO GRANDE VALLEY. AT THE SAME TIME...ALOFT THE UPPER
RIDGE IS PROGED TO SHIFT NE OVER NORTHERN NM. THIS BRINGS SLIGHTLY
DRIER AND WARMER AIR OVER OUR EASTERN ZONES ON N FLOW ALOFT. THUS
WE EXPECT SOME REDUCTION IN STORM COVERAGE OVER EAST ZONES AND
CONTINUED SCATTERED STORMS WEST ZONES. FRIDAY LOOKS LIKE THE FIRST
DAY OF SLOW WARMING...ESPECIALLY EAST WITH A BIT MORE SUN AND
SLIGHTLY DRIER AIR UNDER THE BUBBLE HIGH ALOFT.

FOR THE WEEKEND AND INTO EARLY NEXT WEEK...NOT A LOT OF CHANGE IN
OUR PATTERN. THE UPPER HIGH STAYS CENTERED TO OUR NORTH...AND LOW
LEVEL EASTERLIES KEEP AN OPEN TAP TO MODERATE GULF MOISTURE.
DEWPOINTS SHOULD HOVER IN THE 40S TO L50S AS PW'S RANGE FROM .75"
TO 1.00" EACH DAY. DAILY ROUNDS OF MOUNTAIN STORMS ARE EXPECTED TO
FORM ON UPSLOPE FLOW WITH SCATTERED STORMS OVER THE GILA AND THE
SACS ANTICIPATED. ISOLATED STORMS LOOK PROBABLE OVER THE LOWLANDS
DUE TO SURFACE HEATING INSTABILITY AND OUTFLOW LIFT. STORMS WILL
LIKELY FAVOR THE WEST ZONES WHERE THE MOISTURE IS DEEPER...AND
NORTH ZONES WHERE STORMS DRIFT OUT OF THE MOUNTAINS. TEMPERATURES
SHOULD BOUNCE AROUND THE SEASONAL NORMALS OR ONLY A FEW DEGEES
ABOVE DUE TO THE MOISTURE AND DAILY CLOUD FORMATION.

14-BIRD

&&

.AVIATION...VALID 02/0000Z - 03/0000Z
BACKDOOR FRONT FROM THE EAST CONTS TO PUSH WEST. SFC WNDS GNLY NE-SE
10-20KS WITH FEW AREAS ON EDGE OF THE FNT 27G27KTS BRIEFLY. ONCL HIR GUSTS
WEST SLOPES/PASSES. SKY: SCT-BKN 060-080 SCT-BKN 100-140 AND
BKN200-250 SCTD TO WIDESPREAD TS ACTIVITY ESPLY AFT 03Z VRB30G40KTS
3SM TSRA (BLDU VCNTY IN SOME AREAS UNTIL 06Z) AND OCNL MVFR/IFR IN
+TSRA OVC030 WITH SOME TOPS TO 400-450. FRZG LVL ARN 16K MSL. GNLY
THRU THE PD LAYER OF ESE WIND SFC TO 10K FT AGL WITH NNW WINDS ABOVE
10-20KTS.

20-NOVLAN

&&

.FIRE WEATHER...
EASTERLY WINDS WILL PUSH MOIST UNSTABLE AIR INTO THE REGION AS A
BACKDOOR FRONT ENTERS THE REGION FROM THE EAST TODAY. THIS WILL
RESULT IN MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TO THE
BORDERLAND THIS AFTERNOON THROUGH THURSDAY, LOCALLY HEAVY RAINS
AND FLASH FLOODING ARE POSSIBLE OVER ISOLATED AREAS WITH ABUNDANT
MOISTURE AND SLOW MOVING STORMS. HIGH PRESSURE ALOFT WILL RESULT
IN WARM SOMEWHAT DRIER WEATHER FOR THE FOURTH OF JULY WEEKEND BUT
THERE WILL STILL BE A FEW RESIDUAL MAINLY AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE REGION...ESPECIALLY AROUND THE MOUNTAINS.
MIN RH WILL RUN 10% TO 20% MOST AREAS EXCEPT 15% TO 25% HUDSPETH
AND EASTERN OTERO COUNTIES AND 30% TO 40% SACRAMENTOS ABOVE 7500
FEET TUESDAY. MEAN RH VALUES WILL BE UP SOME 10% OR SO OVERALL ALL
AREAS WEDNESDAY.

20-NOVLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  94  75  93  76 /  50  30  30  20  20
SIERRA BLANCA           74  84  72  90  73 /  40  20  20  10  20
LAS CRUCES              73  90  69  91  70 /  50  30  30  30  20
ALAMOGORDO              72  88  70  91  71 /  40  30  30  20  20
CLOUDCROFT              47  71  48  69  48 /  60  40  40  40  30
TRUTH OR CONSEQUENCES   73  89  68  91  69 /  50  30  40  30  20
SILVER CITY             61  83  59  82  59 /  50  40  40  40  30
DEMING                  71  93  69  91  70 /  40  40  40  30  30
LORDSBURG               69  92  68  90  69 /  30  40  40  30  40
WEST EL PASO METRO      76  92  74  92  75 /  50  30  30  20  20
DELL CITY               67  87  66  92  67 /  50  20  20  10  10
FORT HANCOCK            75  94  73  95  76 /  40  30  30  10  20
LOMA LINDA              68  81  67  84  68 /  50  30  30  20  20
FABENS                  75  95  72  94  73 /  50  30  30  20  20
SANTA TERESA            75  91  71  91  71 /  50  30  30  20  20
WHITE SANDS HQ          77  89  71  92  72 /  50  30  30  30  20
JORNADA RANGE           67  89  65  92  66 /  50  30  30  30  20
HATCH                   69  91  67  94  68 /  50  30  40  30  20
COLUMBUS                72  91  72  91  74 /  40  40  40  30  30
OROGRANDE               71  88  69  91  70 /  50  30  30  20  20
MAYHILL                 57  76  57  79  57 /  60  40  40  40  30
MESCALERO               54  75  54  78  54 /  60  40  40  40  30
TIMBERON                53  74  53  75  53 /  60  40  40  40  30
WINSTON                 63  84  62  84  59 /  60  50  50  50  40
HILLSBORO               69  87  68  88  69 /  50  40  40  30  30
SPACEPORT               70  88  68  91  69 /  50  30  40  30  20
LAKE ROBERTS            57  80  57  84  58 /  60  50  50  50  40
HURLEY                  62  83  61  88  62 /  40  40  50  40  40
CLIFF                   54  89  54  87  52 /  40  40  40  30  40
MULE CREEK              52  84  52  83  49 /  30  40  50  30  40
FAYWOOD                 66  85  65  89  66 /  40  40  40  30  30
ANIMAS                  71  91  71  91  71 /  20  40  40  30  40
HACHITA                 69  90  67  91  68 /  30  40  40  30  30
ANTELOPE WELLS          72  90  70  90  71 /  20  40  40  30  30
CLOVERDALE              61  83  63  83  64 /  30  50  50  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/20
Hazardous weather outlook, Jul 1, 11:44 AM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1244 PM MDT TUE JUL 1 2014

NMZ401>417-TXZ418>424-021845-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1244 PM MDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS
AFTERNOON AND OVERNIGHT. A FRONTAL BOUNDARY WILL PUSH IN FROM THE
EAST AND PROVIDE THE REGION WITH A STRONG PUSH OF LOW-LEVEL
MOISTURE. THIS WILL ADD INSTABILITY TO THE ATMOSPHERE AND LEAD TO
DEEP CONVECTION. SOME STORMS MAY BECOME STRONG TO NEAR SEVERE.
STORM MOTION WILL BE SLOW AND RAINS COULD BECOME HEAVY. THUS ISOLATED
LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAINFALL. THUS THERE WILL
BE A RISK OF FLASH FLOODING. A FEW STORMS MAY ALSO PRODUCE WIND
GUSTS TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT ANOTHER ROUND OF SCATTERED STORMS AREA WIDE WEDNESDAY WITH
THE SAME THREATS AS TUESDAY'S STORMS. BEYOND WEDNESDAY EXPECT
STORMS TO BECOME A BIT MORE ISOLATED EXCEPT STILL SCATTERED OVER
AREA MOUNTAINS. STORMS ALSO LOOK TO FOCUS MORE WEST THAN
EAST...AND THUS THE RISK OF FLOODING WILL ALSO SHIFT WEST. SOME
STORMS WILL STILL POSE A THREAT OF STRONG OUTFLOW WINDS TO NEAR 50
MPH AND SMALL TO MODERATE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TO MONITOR FOR HEAVY RAINS
AND FLOODING ALONG WITH STRONG WINDS AND HAIL MAINLY TUESDAY
AFTERNOON THROUGH THURSDAY NIGHT.

BIRD

In the hours before

Local storm report, Jul 1, 5:12 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
612 PM MDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     4 NE LAS CRUCES         32.36N 106.73W
07/01/2014  M56 MPH          DONA ANA           NM   MESONET

&&

EVENT NUMBER EPZ1400274

GRZYWACZ
Local storm report, Jul 1, 5:17 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
617 PM MDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     SAN AUGUSTIN PASS       32.43N 106.57W
07/01/2014  M64 MPH          DONA ANA           NM   MESONET

&&

EVENT NUMBER EPZ1400275

GRZYWACZ
Local storm report, Jul 1, 5:21 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
621 PM MDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       7 E ROCK HOUND STATE PA 32.17N 107.50W
07/01/2014  M1.00 INCH       LUNA               NM   TRAINED SPOTTER

            AMOUNT FELL IN 30 MINUTES

&&

EVENT NUMBER EPZ1400276

TRIPOLI
Local storm report, Jul 1, 5:43 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
643 PM MDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     WHITE SANDS MAIN POST   32.38N 106.49W
07/01/2014  M60 MPH          DONA ANA           NM   MESONET

&&

EVENT NUMBER EPZ1400277

GRZYWACZ
Local storm report, Jul 1, 5:44 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX
644 PM MDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     SAN AUGUSTIN PASS       32.43N 106.57W
07/01/2014  M66 MPH          DONA ANA           NM   MESONET

&&

CORRECTED EVENT TIME...EVENT

EVENT NUMBER EPZ1400275

GRZYWACZ
Local storm report, Jul 1, 6:19 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
719 PM MDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     FLASH FLOOD      LAS CRUCES              32.32N 106.78W
07/01/2014                   DONA ANA           NM   LAW ENFORCEMENT

            LAS CRUCES POLICE REPORT ONGOING FLOODING IN THE
            PICACHO HILLS AREA DOWN CLOSE TO THE RIVER.

&&

EVENT NUMBER EPZ1400278

LANEY

The radar

The El Paso radar (KEPZ), 30 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
July 1, 6:19 PM MST to 6:24 PM MST
Where
El Paso County, 0.25 mi W of Biggs Afb
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
31.850, -106.384

Fort Bliss AWOS reported gust of 64 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533347.